Background: The modifying effects of fentanyl on protective airway reflexes have not been characterized in children. The aim of this study was to assess the impact of increasing doses of fentanyl on laryngeal reflex responses in children anesthetized with sevoflurane. The authors hypothesized that the incidence of laryngospasm evoked by laryngeal stimulation is reduced with increasing doses of fentanyl. Methods: Sixty-three children, aged 2-6 yr, scheduled for elective surgery, were anesthetized with sevoflurane (1 minimum alveolar concentration). By using an established technique, laryngeal and respiratory responses were elicited by spraying distilled water on the laryngeal mucosa: (1) before the administration of fentanyl, (2) after the administration of 1.5 μg/kg fentanyl, and (3) after the administration of a second dose of 1.5 μg/kg fentanyl. In 10 children, serving as a time control, three successive laryngeal stimulations were performed without the administration of fentanyl. The responses were assessed by a blinded reviewer. Results: The study was completed in 60 patients. The incidence of laryngospasm was not reduced when up to two successive doses of 1.5 μg/kg fentanyl were administered. The incidence of laryngospasm lasting for more than 10 s was 26% before receiving fentanyl, 31% after recieving1.5 μg/kg fentanyl, and 18% after receiving a second dose of 1.5 μg/kg fentanyl (P = 0.36 and 0.78, respectively). This response was similar to that observed in the time control group (P = 0.21). Conclusion: Two successive doses of 1.5 μg/kg fentanyl did not effectively prevent laryngospasm in children, aged 2-6 yr, anesthetized with sevoflurane.
ASJC Scopus subject areas
- Anesthesiology and Pain Medicine